Stability of Hypersurfaces of Constant Mean Curvature in Riemannian Manifolds

  • J. Lucas Barbosa
  • Manfredo do Carmo
  • Jost Eschenburg


Hypersurfaces \(M^n\)with constant mean curvature in a Riemannian manifold \(\overline{M}^{n+1}\)display many similarities with minimal hypersurfaces of \(\overline{M}^{n+1}\). They are both solutions to the variational problem of minimizing the area function for certain variations. In the first case, however, the admissible variations are only those that leave a certain volume function fixed (for precise definitions, see Sect. 2). This isoperimetric character of the variational problem associated to hypersurfaces of constant mean curvature introduces additional complications in the treatment of stability of such hypersurfaces.


Riemannian Manifold Riemannian Submersion Minimal Hypersurface Isoperimetric Problem Geodesic Sphere 
These keywords were added by machine and not by the authors. This process is experimental and the keywords may be updated as the learning algorithm improves.


Unable to display preview. Download preview PDF.

Unable to display preview. Download preview PDF.


  1. [A]
    Abresch, U.: Constant mean curvature tori in terms of elliptic functions, Preprint MPI-SFB 85–50, Bonn, 1985Google Scholar
  2. [BdC]
    Barbosa, J.L., do Carmo, M.: Stability of hypersurfaces with constant mean curvature. Math. z. 185, 339–353(1984)Google Scholar
  3. [BGM]
    Berger, M., Gauduchon, P., Mazet, E.: Le spectre d’une variété Riemanniene, Lect. Notes Math. 194. Berlin-Heidelberg-New York: Springer 1971Google Scholar
  4. [H]
    Heintze, E. : Extrinsic upper bounds for λ1. Preprint Univ. Augsburg No. 93, 1986Google Scholar
  5. [HTY]
    Hsiang, W.Y., Teng, Z.H., Yu, W.: New examples of constant mean curvature immersions of (2k–1)-spheres into Euclidean 2k-space. Ann. Math. 117, 609–625 (1983)MathSciNetzbMATHCrossRefGoogle Scholar
  6. [L]
    Lawson, H.B., Jr.: Lectures on minimal submanifolds, vol. I. Math. Lecture Series, 9. Boston: Publish or Perish 1980Google Scholar
  7. [O’N]
    O’Neill, B. : The fundamental equations of a submersion. Mich. Math. J. 23, 459–469 (1966)MathSciNetGoogle Scholar
  8. [S]
    Silveira, A.M. da: Stable complete surfaces with constant mean curvature. Math. Ann. 277, 629–638 (1987)MathSciNetzbMATHCrossRefGoogle Scholar
  9. [Sc]
    Schmidt, E. : Beweis der isoperimetrischen Eigenschaft der Kugel im hyperbolischen und sphärischen Raum jeder Dimensionszahl. Math. Z. 49, (1943/44)Google Scholar
  10. [W]
    Wente, H. : Counter-example to the Hopf conjecture. Pac. J. Math. 121, 193–244 (1986)MathSciNetzbMATHGoogle Scholar

Copyright information

© Springer-Verlag Berlin Heidelberg 2012

Authors and Affiliations

  • J. Lucas Barbosa
    • 1
  • Manfredo do Carmo
    • 2
  • Jost Eschenburg
    • 3
  1. 1.Departamento de MatemáticaUniversidade Federal do CearáFortalezaBrasil
  2. 2.Instituto de Matemática Pura e AplicadaRio de JaneiroBrasil
  3. 3.Mathematisches Institut der UniversitätFreiburgFederal Republic of Germany

Personalised recommendations